Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS San Angelo, TX

April 23, 2004Jones County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 23, 2004, 6:04 PM CDT for Jones County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:04 PM CDT (23:04 UTC)
Expired
Apr 23, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Jones County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 232307
FFWSJT
TXC253-240200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ANSON

* UNTIL 900 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS 5 MILES SOUTHEAST OF ANSON...  
  MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT 
  NOODLE...LUEDERS...HAWLEY...NUGENT...AND ANSON.  

THESE THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE SAME AREAS 
REPEATEDLY AND PRODUCE VERY HEAVY RAIN AND FLASH FLOODING. 

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3271 10011 3257 10008 3257 9985 3285 9964
          3292 9991

$$
1 follow-up statement
000 
WGUS74 KSJT 240037
FFSSJT
TXC253-240200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 PM CDT FRI APR 23 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR JONES COUNTY UNTIL 
900 PM CDT...

AT 726 PM CDT...DOPPLER RADAR ESTIMATED THAT 1 TO 3 INCHES OF RAIN 
HAVE FALLEN OVER SOUTHERN JONES COUNTY. ADDITIONAL RAINFALL UP TO 1 
INCH EXPECTED BY 900 PM CDT...MAINLY ALONG THE SOUTHERN JONES COUNTY 
LINE...INCLUDING HAWLEY AND THE NORTHERN TIP OF ABILENE. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 1:08 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004

.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     58  68  56  73 /  80  70  40   0
SAN ANGELO  60  70  57  75 /  80  70  40  10
JUNCTION    65  73  60  74 /  80  80  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.

&&

27/BRAZZELL
Hazardous weather outlook, Apr 23, 1:05 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004

SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.

HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.

TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.

HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 23, 5:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 S ROBY                32.65N 100.38W
04/23/2004  1.00 INCH        FISHER             TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Apr 23, 5:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             SWEETWATER              32.47N 100.40W
04/23/2004  0.75 INCH        NOLAN              TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Apr 23, 5:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 S SWEETWATER          32.45N 100.40W
04/23/2004  1.75 INCH        NOLAN              TX   FIRE DEPT/RESCUE

&&

BRAZZELL
Local storm report, Apr 23, 5:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             NOODLE                  32.60N 100.05W
04/23/2004  1.00 INCH        JONES              TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Apr 23, 6:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S SWEETWATER          32.44N 100.40W
04/23/2004  1.00 INCH        NOLAN              TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Apr 23, 6:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 S SWEETWATER          32.43N 100.40W
04/23/2004  1.75 INCH        NOLAN              TX   BROADCAST MEDIA

            RELAYED THROUGH KTXS TV

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:49 PM CDTSevere Thunderstorm WarningSJTHaskell56 min
Apr 23, 2:24 PM CDTTornado WarningSJTHaskell66 min
Apr 23, 3:25 PM CDTTornado WarningSJTHaskell, Throckmorton65 min
Apr 23, 3:42 PM CDTSevere Thunderstorm WarningSJTJones63 min
Apr 23, 4:23 PM CDTSevere Thunderstorm WarningSJTShackelford52 min
Apr 23, 4:29 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
Apr 23, 4:39 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan81 min
Apr 23, 4:42 PM CDTSevere Thunderstorm WarningSJTJones78 min
Apr 23, 5:10 PM CDTSevere Thunderstorm WarningSJTShackelford65 min
Apr 23, 5:19 PM CDTFlash Flood WarningSJTFisher116 min
Apr 23, 5:34 PM CDTFlash Flood WarningSJTShackelford, Throckmorton116 min
Apr 23, 5:45 PM CDTFlash Flood WarningSJTNolan3 hr
Apr 23, 5:52 PM CDTSevere Thunderstorm WarningSJTJones53 min
Apr 23, 5:55 PM CDTSevere Thunderstorm WarningSJTThrockmorton50 min
Apr 23, 5:55 PM CDTSevere Thunderstorm WarningSJTNolan65 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningSJTShackelford76 min
Apr 23, 6:29 PM CDTSevere Thunderstorm WarningSJTTaylor61 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningSJTCallahan68 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.